Q: Doctor, is it okay to bleed when you are on 3 months injection?
A: Family planning injections work by thickening mucous in the cervix, preventing sperm from getting into the womb (uterus) or by preventing the ovaries from releasing eggs every month (ovulation) and so the person taking the injections can’t get pregnant.
Taking these injections affect women differently. In the first few months, there be excessive bleeding during periods, followed by a period of lighter periods. This may yet be followed by a period of irregular or no periods especially in women who have taken these injections for up to a year. Irregular periods should be discussed with your doctor to ascertain the cause. It may be due to the drug or due to an infection which needs to be treated. Prolonged periods can also be treated.
When these injections are stopped, it takes a while for ovulation to be restored because these injections are long lasting. It can be as long as 2 to 3 months. In some other cases, this can last for about a year or even up to 2 years. This has nothing to do with the duration for which the injection was taken.
So, bleeding with these injections is not uncommon, but as I always advise, please see your doctor when in doubt.
All the best!